Photosensitivity with drugs

Photosensitivity and Drug Reaction

Summer is vacation time to many people, and it involves joyful days at the beach, gardening in our backyards, biking or hiking newly found trails, and leisurely time with camping and boating. Being outside and enjoying the sun lifts our spirits, especially if we live in a climate of snowy or rainy winters. Getting a healthy dose of sunshine helps our bodies produce vitamin D as well.

But time outside in the sun also exposes us to the ultraviolet rays of the sun. These ultraviolet (UV) rays include two types. There are the UVA rays which penetrate deep into the skin but do not burn. With extended periods of prolonged exposure however these rays may cause premature aging and an increased risk of developing cancer. The second type of ray is the UVB rays. These rays cause the surface skin to warm and tan, increase the risk of cancer, and cause the horrific sunburn associated with being out in the sun all day without protection.

Although fair-skinned individuals will suffer the most from exposure to UV rays, very few are exempt from their effects. Those who use certain medications that cause photosensitivity can increase their chances of burning. Certain medications cause photosensitivity (sun sensitivity) because the molecules in the drug itself absorb the UV light due to their shape.

Which drugs cause photosensitivity?

  • Oral medications used to lower blood sugar used by those with diabetes including glimepiride, glipizide, and glyburide.
  • Medications used for sleep, seizures, and mental health including alprazolam, zolpidem, gabapentin, and valproic acid.
  • Medication to treat cardiac arrhythmias, amiodarone.
  • Blood-pressure lowering medications such as lisinopril, labetalol, hydralazine, and most diuretics.
  • Antidepressants including bupropion, citalopram, and fluoxetine.
  • Anti-infective medications such as doxycycline, azithromycin, and sulfonamides.
  • Antifungals such as ketoconazole and griseofulvin.
  • Medications containing estrogens.
  • Cholesterol-lowering medications.
  • NSAIDS such as ibuprofen and celecoxib.
  • Dietary supplements such as vitamin A and St. John’s wort.

People who experience photosensitivity often find that their skin burns and has a stinging sensation. Sometimes redness will not appear immediately but usually within 24 hours. The damage may be very mild redness or it may cause swelling or blistering of the skin. Using tanning beds has the same effect on photosensitivity as the natural UV rays.

Not everyone who takes these medications will experience photosensitivity. If you do experience some of the conditions, use the usual sun-protection precautions such as covering the exposed skin or using sunscreen. If you have severe photosensitivity, contact your physician who may prescribe a topical steroid to help relieve the pain. Usually the rash will subside in a few days.

If you are on more than one of the above medications, you may want to discuss strategies with your health provider to minimize sun exposure with the medications such as night-time dosing, so that the drug is absorbed more thoroughly during the night.

Leave a Reply

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload CAPTCHA.